Tennessee, 2011

Hail and Damaging Winds in Tennessee, August 7 to 8, 2011

August 7 to 8, 2011 · NWS OHX · 3 events in 3 counties and zones

Scattered thunderstorms affected Middle Tennessee on August 7th and 8th. A few storms became severe with three reports of damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms affected Middle Tennessee on August 7th and 8th. A few storms became severe with three reports of damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 7, 4:54 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 7, 4:54 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
554 PM CDT SUN AUG 7 2011

.MESOSCALE UPDATE...
WEAK H5 S/W TROF OVR SW TN W/VERY UNSTABLE AIR ACR THE REGION.
INCREASED RAIN CHANCE SOUTH THIS EVE.

&&

.PREV DISCUSSION... /ISSUED 237 PM CDT SUN AUG 7 2011/

DISCUSSION...
OVERALL COULD PROBABLY SUM THIS DISCUSSION UP BY SIMPLY SAYING
BEWARE OF NORTHWEST FLOWS. THE TENNESSEE VALLEY WILL BE UNDER A
NORTHWEST FLOW FOR NEXT SEVERAL DAYS. WILL NEED TO KEEP AN EYE FOR
MESO CONVECTIVE SYSTEMS THAT FIRE UPSTREAM AS THEY COULD MAKE A
RUN TOWARD MID STATE.

SUN HAS MADE IT OUT MOST AREAS THIS AFTERNOON WITH TEMPS IN THE
LOWER 90S IN MANY AREAS. SOME ISOLATED SHOWERS LEFT OVER IN
EASTERN MIDDLE TN AT MID-AFTERNOON BUT NOT MUCH ON THE RADAR
SCOPE. BEEN WATCHING STORMS OVER CENTRAL ARKANSAS. LITTLE ROCK HAD
A WIND GUSTS TO 67 KNOTS AT 1846Z. BELIEVE MEAN WIND FIELD COULD
CARRY THIS COMPLEX INTO NORTH MISSISSIPPI LATER THIS AFTERNOON/EARLY
EVENING AS IT CONTINUES TO EVOLVE. WITH ALL THE MOISTURE AND
INSTABILITY AROUND EXPECT SCATTERED CONVECTION OVERNIGHT AND
DURING THE DAY ON MONDAY IN MID STATE BUT HARD TO KEY ON ANY
FEATURES FOR A TRIGGER WITH ALL THE CONVECTIVE FEEDBACK THATS
GOING ON. SURFACE FRONT WORKS DOWN INTO MID STATE MONDAY NIGHT SO
EXPECT TO SEE MORE SHOWERS AND STORMS MONDAY NIGHT INTO TUESDAY.
FRONT SLIPS SOUTH OF MID STATE ON WEDNESDAY WHICH MAY BE THE ONLY
DAY WITHOUT A REAL CHANCE OF SHOWERS OR STORMS. EUROPEAN HAS MESO
CONVECTIVE SYSTEM DIVING SOUTHEAST INTO THE TENNESSEE VALLEY
WEDNESDAY NIGHT AND THURSDAY. ACTUALLY THE EUROPEAN HAS A SERIES
OF MESO CONVECTIVE COMPLEXES DIVING DOWN THROUGH THE TENNESSEE
VALLEY BEGINNING WEDNESDAY NIGHT AND CONTINUING INTO THE WEEKEND.

HAVE BACKED MAX TEMPS OFF INTO THE MID AND UPPER 80S FOR MUCH OF
THE WORK WEEK.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Aug 7, 4:00 AM CST, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SUN AUG 7 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-081000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS LOCATIONS NORTH OF INTERSTATE 40. MAIN CONCERNS WITH
STRONG TO SEVERE THUNDERSTORMS THAT DO DEVELOP WILL BE STRONG
TO DAMAGING WINDS AND BREIF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY
FOR ALL OF MIDDLE TENNESSEE. MAIN CONCERNS WITH SEVERE
THUNDERSTORMS THAT DO DEVELOP WILL BE DAMAGING WINDS AND
BRIEF HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

The radar

The Nashville radar (KOHX), 104 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, White

When
August 7, 6:26 PM CST
Where
White County, Sparta
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.930, -85.470

A spotter in Sparta reported large tree limbs blown down.

Thunderstorm Wind, Coffee

When
August 7, 7:50 PM CST
Where
Coffee County, 1 mi S of Manchester
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.465, -86.080

Trees and power lines were blown down.

Hail, Rutherford

When
August 8, 4:40 PM CST
Where
Rutherford County, 2.06 mi SSE of Hoovers Gap
Measured
1.5 in hail
Reported by
Public
Coordinates
35.644, -86.261

A resident on Eaton Hollow Road reported ping pong ball size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342071, 342072, 342073.